Alert archive / Kansas / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 103, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Jun 18, 2014, 6:44 PM CDT for Gove County, Sheridan County, Kansas. It was in force for 31 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 18, 2014, 6:44 PM CDT (23:44 UTC)
- Expired
- Jun 18, 2014, 7:15 PM CDT
- In force
- 31 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Gove County, KS, Sheridan County, KS
The radar
The Goodland radar (KGLD), 112 km from the middle of the area, began a volume at 23:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 18, 6:45 PM CDT | HAIL 1.75 | 3 S Grainfield, KS | DELAYED REPORT FROM YESTERDAY. TIME ESTIMATED FROM RADAR. |
| Jun 18, 6:48 PM CDT | HAIL 1 | Grainfield, KS | |
| Jun 18, 7:00 PM CDT | HAIL 1 | 7 S Hoxie, KS | ALSO DAMAGE TO CORN CROP |
| Jun 18, 7:04 PM CDT | HAIL 0.88 | 5 S Hoxie, KS | DIME TO NICKEL SIZE HAIL WITH ESTIMATED 50 MPH WINDS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 18, 3:22 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 11.7 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 629 J/kg
- Mixed-layer CIN
- -399 J/kg
- Mixed-layer LCL
- 2229 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- -97 m²/s²
- 0-3 km storm-relative helicity
- -33 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
398
WUUS53 KGLD 182344
SVRGLD
KSC063-179-190015-
/O.NEW.KGLD.SV.W.0103.140618T2344Z-140619T0015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
644 PM CDT WED JUN 18 2014
THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTH CENTRAL GOVE COUNTY IN WEST CENTRAL KANSAS...
SOUTH CENTRAL SHERIDAN COUNTY IN NORTHWEST KANSAS...
* UNTIL 715 PM CDT
* AT 641 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR
GRAINFIELD...AND MOVING NORTH AT 40 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
GRAINFIELD AND PARK.
THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 91 AND 104.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3935 10051 3929 10020 3897 10034 3901 10056
TIME...MOT...LOC 2344Z 195DEG 33KT 3907 10045
HAIL...1.00IN
WIND...60MPH
$$
DLF1 follow-up statement
381
WWUS53 KGLD 182351
SVSGLD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
551 PM MDT WED JUN 18 2014
KSC063-179-190015-
/O.CON.KGLD.SV.W.0103.000000T0000Z-140619T0015Z/
SHERIDAN KS-GOVE KS-
651 PM CDT WED JUN 18 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTH CENTRAL
GOVE AND SOUTH CENTRAL SHERIDAN COUNTIES UNTIL 715 PM CDT...
AT 645 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR GRAINFIELD...
AND MOVING NORTH AT 40 MPH.
HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT WIND
DAMAGE TO ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
MAINLY RURAL AREAS OF SOUTHERN SHERIDAN COUNTY.
THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 91 AND 104.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3935 10051 3929 10020 3902 10032 3906 10055
TIME...MOT...LOC 2351Z 195DEG 33KT 3913 10043
HAIL...1.50IN
WIND...60MPH
$$
DLFWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 6:42 PM CDT, 2 minutes earlier.
Area forecast discussion, Jun 18, 6:42 PM CDT, 2 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 542 PM MDT WED JUN 18 2014 .UPDATE... ISSUED AT 353 PM MDT WED JUN 18 2014 UPDATED FORECAST TO ACCOUNT FOR LATEST TRENDS. WITH RESPECT TO THE ENVIRONMENT...THE ATMOSPHERE IS QUITE UNSTABLE ALONG AND JUST NORTH OF THE FRONT WITH 3000 J/KG SBCAPE ACCORDING TO THE LATEST SPC MESOANALYSIS. 0-6 KM BULK SHEAR IS FAIRLY WEAK ACROSS MOST OF THE AREA EXCEPT FOR LOCATIONS IMMEDIATELY ALONG THE STALLED COLD FRONT...LOCATED OVER WICHITA AND GREELEY COUNTIES IN NORTHWEST KANSAS. 0-3 KM HELICITY ALONG THE FRONT ARE ANALYZED UP TO 200 M2/S2. WILL NEED TO WATCH LOCATIONS ALONG THE FRONT WITH A STALLED BOUNDARY...HIGH SBCAPE AND ENHANCED SURFACE VORTICITY IN THE VICINITY. THIS ENVIRONMENT COULD BE FAVORABLE FOR SHORT LIVED...LANDSPOUT TYPE TORNADOES. OTHER THAN THAT...THE MAIN THREAT WILL BE DAMAGING WINDS AND LARGE HAIL. WITH A LARGE AMOUNT OF INSTABILITY AND WEAK WIND SHEAR...STORMS THIS AFTERNOON MAY BE MORE OF THE PULSE VARIETY SO HAIL LARGER THAN GOLF BALLS... POSSIBLY PING PONG BALLS...SEEMS MOST UNLIKELY. ATTENTION THEN TURNS TO COLORADO LATER THIS EVENING FOR ADDITIONAL DEVELOPMENT ALONG THE FRONT RANGE THAT SHOULD MOVE ACROSS MAINLY NORTHERN SECTIONS OF THE FORECAST AREA. && .SHORT TERM...(THIS EVENING THROUGH THURSDAY) ISSUED AT 1229 PM MDT WED JUN 18 2014 COLD FRONT HAS STALLED OUT THIS AFTERNOON ALONG THE SOUTHERN FRINGES OF THE FORECAST AREA IN NORTHWEST KANSAS. IT IS EXPECTED TO RETURN NORTH AS A WARM FRONT LATER THIS AFTERNOON AND BE NEAR A NORTON TO WALLACE LINE BEFORE BEING SWEPT SOUTH AGAIN BY A STRONGER COLD FRONT TONIGHT. SCATTERED THUNDERSTORMS WILL BE POSSIBLE NEAR THE FRONT...WITH MORE STORMS POSSIBLE COMING OUT OF NORTHEAST COLORADO ASSOCIATED WITH THE UPPER SHORTWAVE TROUGH AND THE SECONDARY COLD FRONT. WHILE VERY UNSTABLE CONDITIONS WILL EXIST ALONG AND SOUTH OF THE WARM FRONT...UPDRAFT ORGANIZATION WILL BE LIMITED BY WEAK DEEP LAYER SHEAR ON THE ORDER OF 15 TO 25KTS. AS A RESULT...MAIN HAZARDS WILL BE LOCALIZED DAMAGING WINDS AND LARGE HAIL. ACTIVITY WILL CONTINUE TO MOVE EAST OVERNIGHT AND SHOULD END AROUND MIDNIGHT. MIGHT SEE A COUPLE OF HOURS OF BREEZY TO WINDY CONDITIONS IMMEDIATELY BEHIND THE FRONT THIS EVENING AND EARLY INTO THE OVERNIGHT. THE FRONT WILL BE WELL TO THE SOUTH ON THURSDAY WITH LOWER DEW POINTS AND MORE STABLE CONDITIONS THROUGH MOST OF THE AFTERNOON. POST FRONTAL LOW LEVEL UPSLOPE REGIME WILL GRADUALLY BE ESTABLISHED BY LATE AFTERNOON...BUT WITH NO UPPER SUPPORT FOR LIFT BELIEVE IT WILL REMAIN DRY. TEMPERATURES TONIGHT AND THURSDAY WILL BE NEAR TO SLIGHTLY BELOW NORMAL. .LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY) ISSUED AT 156 PM MDT WED JUN 18 2014 DIFFICULT FORECAST THURSDAY NIGHT THROUGH FRIDAY NIGHT TO REALLY ADD MUCH DETAIL AS FAR AS TIMING AND LOCATION OF POSSIBLE RAINFALL GIVEN THE RATHER BROAD LIFT AND INSTABILITY OVER THE AREA. THURSDAY NIGHT THE RIGHT ENTRANCE OF THE 300MB JET IS OVER THE AREA BEHIND THE DEPARTING UPPER LEVEL LOW...AS ANOTHER SMALLER 500MB SHORT WAVE TROUGH MOVES INTO THE AREA FROM THE WEST. MEANWHILE THE UPPER LEVEL RIDGE TO THE SOUTH BUILDS NORTH SLIGHTLY CAUSING THE SHORT WAVE TROUGH TO ALSO MOVE NORTH AND THE DRY LINE TO RETREAT BACK INTO THE AREA FROM THE EAST. AM THINKING THERE WILL BE TWO AREAS WHERE STORMS MAY FIRE...ALONG THE RETREATING DRY LINE WHERE THE ELEVATED CAPE IS HIGHEST AND/OR AHEAD OF THE ADVANCING SHORT WAVE TROUGH FROM COLORADO WHICH MAY ALSO HAVE SOME STORMS ADVANCING AHEAD OF IT AS THE TROUGH MOVES INTO THE AREA. AS THE NIGHT PROGRESSES ISENTROPIC LIFT INCREASES OVER THE WEST AHEAD OF THE TROUGH WHICH WILL STALL AFTER MIDNIGHT. ELEVATED CAPE DECLINES AFTER MIDNIGHT TO UNDER 1000J/KG...SO AM THINKING ISOLATED COVERAGE AT BEST. 0-6KM BULK SHEAR IS AROUND 30KTS SO A SEVERE STORM CANNOT BE RULED OUT DURING THE EVENING. FRIDAY MORNING THERE MAY BE SOME ISOLATED LINGERING STORMS ALONG THE KS/NE BORDER WHERE THE BEST LIFT AND ELEVATED INSTABILITY WILL BE. THESE SHOULD MOVE OUT/DISSIPATE BY NOON. DURING THE AFTERNOON ATTENTION FOCUSES ON THE DRY LINE NEAR THE CO/KS LINE. INSTABILITY QUICKLY INCREASES DURING THE AFTERNOON OVER THE DRY LINE AS THE 500MB SHORT WAVE TROUGH OVER EASTERN COLORADO DEEPENS...PLACING BROAD LIFT OVER THE AREA. STORM COVERAGE SHOULD PEAK BY MID AFTERNOON...AS IS TYPICAL...AND MOVE EAST/NORTHEAST ACROSS THE AREA THROUGH THE EVENING. FRIDAY EVENING THE ONGOING STORMS WILL CONTINUE TO MOVE EAST/NORTHEAST...MOVING OUT OF THE AREA AROUND MIDNIGHT. CAPE PROFILES ARE FAIRLY FAT BUT WINDS IN THE HAIL GROWTH ZONE ARE FAIRLY LOW...AROUND 25KTS. HOWEVER 0-6KM BULK SHEAR IS AROUND 30KTS BY EARLY EVENING SO A SEVERE STORM CANNOT BE RULED OUT. SATURDAY THROUGH WEDNESDAY AN ACTIVE WEATHER PATTERN WILL CONTINUE FOR THE TRI-STATE AREA AS MULTIPLE UPPER LEVEL SHORT WAVE TROUGHS MOVE THROUGH. THE BEST CHANCE FOR RAINFALL WILL BE SUNDAY NIGHT AS A COMPACT SHORT WAVE TROUGH MOVES ACROSS THE AREA ACCOMPANIED BY A COLD FRONT. THE LATEST MODEL TRENDS LEAN TOWARDS SLIGHTLY SLOWING THE TROUGH DOWN. IN ADDITION THERE ARE VERY LIGHT UPPER LEVEL WINDS ACROSS PLAINS DUE TO A HIGH PRESSURE OVER THE SOUTHERN CONUS AND AN UPPER LEVEL TROUGH ON EACH COAST...WHICH WOULD FURTHER INDICATE THE TROUGH WILL LIKELY MOVE SLOWER THAN CURRENTLY SHOWN. THERE WILL BE SOME WRAP AROUND RAINFALL MONDAY AFTERNOON AND MONDAY NIGHT WHICH WILL FURTHER PROLONG THE RAINFALL OVER THE AREA. TEMPERATURES FOR THE PERIOD WILL BE WARMEST DURING THE WEEKEND...WITH TEMPERATURES OVERALL BEING NEAR NORMAL. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z THURSDAY EVENING) ISSUED AT 532 PM MDT WED JUN 18 2014 VFR CONDITIONS WILL START THE PERIOD WITH TEMPORARY MVFR CONDITIONS POSSIBLE WITH SHOWERS AND THUNDERSTORMS MOVING THROUGH THE TERMINALS TONIGHT. THE UPPER LEVEL TROUGH IS PUSHING INTO THE FRONT RANGE AND WILL CONTINUE TO MOVE EAST AS THE NIGHT CONTINUES. AGITATED CUMULUS HAS ALREADY BEGUN TO DEVELOP OVER EASTERN COLORADO AND WILL CONTINUE TO DEVELOP AS THE UPPER LEVEL SUPPORT MOVES INTO THE REGION. INCLUDED VCTS AT 02Z FOR KGLD AND AT 03Z FOR KMCK WITH 2 HOUR TEMPO GROUPS FOR EACH TERMINAL FOR WHEN THUNDERSTORMS COULD ENTER. AS THE EVENT GETS UNDERWAY...AMENDMENTS WILL BE MADE FOR TIMING OF CELLS ENTERING THE TERMINALS BUT INCLUDED THE TEMPO GROUP AS A FIRST BEST GUESS. NORTHEAST WINDS WILL SHIFT TO THE NORTH AS THE COLD FRONT PUSHES THROUGH...WITH NORTHERLY WINDS REMAINING GUSTY...UP TO AROUND 30 KTS...FOR A FEW HOURS BEHIND THE PRECIPITATION OVERNIGHT. ONCE THE COLD FRONT AND LEADING EDGE OF THE UPPER TROUGH PUSH THROUGH THE TERMINALS...SURFACE HIGH PRESSURE WILL MOVE IN ON THURSDAY WITH LIGHTER NORTH TO NORTHWEST WINDS BECOMING VARIABLE. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && UPDATE...RRH SHORT TERM...024 LONG TERM...JTL AVIATION...ALW
Hazardous weather outlook, Jun 18, 4:58 PM CDT, 1 hour 46 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 358 PM MDT WED JUN 18 2014 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-191230- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 358 PM MDT WED JUN 18 2014 /458 PM CDT WED JUN 18 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING. THERE WILL LIKELY BE TWO ROUNDS OF THUNDERSTORMS... ONE THIS AFTERNOON ACROSS PORTIONS OF NORTHWEST KANSAS AND ANOTHER TONIGHT FOR LOCATIONS NORTH OF HIGHWAY 40. THE MAIN THREAT WITH THESE THUNDERSTORMS ARE DAMAGING WINDS. A SECONDARY THREAT OF LARGE HAIL EXISTS WITH A MAXIMUM HAIL SIZE UP TO PING PONG BALLS POSSIBLE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS WILL BE POSSIBLE EACH DAY FROM FRIDAY THROUGH TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.
In the hours before
Special weather statement, Jun 18, 4:29 PM CDT, 2 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
329 PM MDT WED JUN 18 2014
KSZ029-182200-
GOVE-
429 PM CDT WED JUN 18 2014
...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR GOVE COUNTY IN WEST CENTRAL KANSAS...
AT 424 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES EAST OF SCOTT STATE LAKE...MOVING
NORTHEAST AT 30 MPH.
PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.
&&
LAT...LON 3877 10082 3895 10070 3893 10037 3870 10052
3870 10082
TIME...MOT...LOC 2128Z 210DEG 27KT 3868 10077
DLFThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 18, 4:29 PM CDT | Special Weather Statement | GLD | Gove | 31 min |
| Jun 18, 4:42 PM CDT | Severe Thunderstorm Warning | GLD | Gove | 33 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.